Cutaneous relapse of angioimmunoblastic lymphadenopathy-type peripheral T-cell lymphoma mimicking an exanthematous drug eruption


    loading  Checking for direct PDF access through Ovid

Abstract

A 55-year-old Korean man presented with a generalized exanthematous eruption, generalized weakness, and fever in April 1998. He was referred to our hospital with suspected malignant lymphoma. Physical examination and computed tomography (CT) showed enlargement of the cervical and small bowel mesenteric lymph nodes and hepatosplenomegaly. Laboratory tests were within normal limits, with the exception of autoimmune hemolytic anemia and lymphocytosis. Serum γ-globulin levels were slightly elevated (albumin/globulin ratio, 1.32; immunoglobulin G (IgG), 1327 mg/dL; IgA, 587 mg/dL; IgE, 165 mg/dL). Serologic examination for Epstein–Barr virus (EBV) infection gave the following results: Epstein–Barr viral capsid antigen (EBV-VCA) IgG(+), EBV-VCA IgM(–), EBV-determined nuclear antigen (EBNA) IgG(+). A bone marrow biopsy showed no abnormalities. Enlargement of several cervical lymph nodes was detected and a biopsy was performed at another hospital.The review of the lymph node biopsy revealed a polymorphous lymphoid cell proliferation with naked germinal centers and proliferated, arborizing, postcapillary venules. The lymphoid infiltrates consisted of small morphologically unremarkable lymphocytes, plasma cells, immunoblasts, and a scattering of large cells with clear cytoplasm. The pathologic features of the lymph nodes led to the diagnosis of lymph node angioimmunoblastic T-cell lymphoma (AITL). Systemic chemotherapy with cyclophosphamide, hydroxyldaunomycin, vincristine and prednisolone (CHOP) was employed with an initial response. The patient was discharged after eight courses of CHOP between April 1998 and November 1998 with complete remission after chemotherapy.The patient returned to our hospital due to recurrent enlargement of cervical lymph nodes in June 1999 and was treated with chemotherapy regimens. There were six palpable lymph nodes about 1 × 1 cm in size. He received prophylactic intravenous antimicrobial treatment. A skin lesion developed after one course of chemotherapy. Skin examination showed generalized confluent red patches on the whole body (Fig. 1). With possible diagnoses of drug eruption due to chemotherapy or antimicrobials, manifestation of sepsis, or viral exanthem, a skin biopsy from the arm showed sparse superficial perivascular infiltration of small and a few atypical large and pleomorphic lymphoid cells with epidermotropism. There was mild capillary proliferation in the dermis (Fig. 2a). The finding of repeated aspiration cytology of the enlarged cervical lymph node was suggestive of malignant lymphoma (Fig. 2b). Immunohistochemical studies showed that the neoplastic lymphocytes in both the skin and the affected lymph node were CD3 positive, CD4 equivocal, CD8 negative, CD20 negative, CD30 negative, and CD68 negative. The result of in situ hybridization for EBV was negative in the skin and the affected lymph node. Clonal T-cell receptor γ-chain gene rearrangement by polymerase chain reaction was seen in both the skin and the affected lymph node. Systemic CHOP chemotherapy was re-administered, but the disease persisted and the patient rejected further therapy.

    loading  Loading Related Articles